That the patients are talking means they are breathing. And this is why Attorney General Eric Holder is calling for more first responders to carry the drug — especially considering heroin overdoses have risen by 45 percent in recent years.
"Used in concert with 'Good Samaritan' laws, which grant immunity from criminal prosecution to those seeking medical help for someone experiencing an overdose, naloxone can save lives," Holder told reporters.
This suggestion that first responders (meaning police officers and firefighters — paramedics already have Narcan in their arsenal) should carry the drug is more controversial than it sounds. Although 17 states have laws that support the use of it, Maine Gov. Paul LePage vetoed a bill that would do the same last year. LePage thought the drug would give abusers "a false sense of security."
While his logic is flawed — akin to the HPV vaccine making young girls more promiscuous — the governor is right in that the drug has some side effects that need to be taken into careful consideration.
Like all drugs, Narcan has side effects. For one, a dose only lasts for 30 minutes to an hour. If the person who overdosed had enough heroin in her system, she could slip back into respiratory arrest after the Narcan wears off. One survey of research on the drug suggested that the patients need to be observed for two hours after taking the antidote. If Narcan is sold over the counter, and available in the home, it alone will not prevent death.
Additionally, while the drug will get a person breathing again, it can induce immediate opiate withdrawal, which can be violent. "This overdose reversal often leads to a combative, withdrawing patient who does not want to be transported, who then potentially could bring risks to the out-of-hospital and hospital staff," reads a 2003 report in the journal Academic Emergency Medicine. However, the study didn't find any deaths in 998 patients who received the Narcan from paramedics but then refused further hospital treatment.
Narcan can cause confusion, dizziness, vomiting, aggressiveness, and even seizures. In Huntsville, Ala., the local EMS medical director told reporters that even though he carries the drug on ambulances, it isn't his first option. "In my opinion, if I have somebody that is a suspected opiate overdose, the thing that's going to kill them is the respiratory depression, and it's easy just to ventilate the patient and let the drug metabolize," he said.
But the benefits of carrying the drug may outweigh the risks. And spraying a chemical into the nostrils is a lot easier for a lay responder than maintaining constant ventilation. With the right training, proliferation of Narcan has proven to save lives. The Centers for Disease Control and Prevention studied community Narcan programs between 2006 and 2010 and found they reversed 10,000 overdoses in 53,000 cases. An example of such a program is found in Boston, which hands out Narcan, along with training, for free.